Through July in Monroe County, 75 of the 483 people who overdosed on an opioid died.
The death toll is unofficial, but it could be worse.
Narcan, the medication that can reverse an opioid overdose, has been used 354 times. That count also is unofficial, compiled by law enforcement and other first responders summoned to the scene.
How many times someone sprays Narcan into the nostril of a person who has overdosed and doesn’t then call 911 isn’t known, even though the Good Samaritan law protects them when they are helping someone in a life-threatening situation.
Overdoses happened in 23 towns and villages as well as in the city. In April, African Americans made up 14 percent of all overdoses. In June, Hispanics made up 21 percent of all overdoses, based on the unofficial law enforcement data.
Narcan, the prescription name for naloxone, can be bought no-questions-asked at pharmacies and is available free from the county health department and several other organizations that provide training in its use and the signs of an overdose.
But even people distributing the potential lifesaver can’t say for sure whether it’s reaching communities of color in the way it seems to be permeating white suburban communities.
“I think there’s work to be done on spreading the awareness still in the African American and Latino communities,” said Miguel Melendez, chief community engagement officer with Ibero American Action League. “I think the availability is there. I question if our people know as much about access. It is in our community. I question whether people are taking the access to it seriously.”
Narcan is most associated with a heroin overdose. But Narcan can counteract fentanyl, a potent, cheap synthetic opioid that drug education experts said is mixed with, if not replacing heroin. They said fentanyl also is being mixed with marijuana and cocaine.
Monroe County Crime Lab Director John Clark said his chemists haven’t come across marijuana that contains fentanyl, “but it could be difficult to detect,” he wrote in an emailed response. “Typically when fentanyl is mixed with other drugs, it’s present in very low concentrations because it’s so much more potent. If the fentanyl is present in a sufficient concentration in the sample our current test methods can detect it, but street drugs are often crudely prepared and poorly mixed.”
Overdoses among blacks, Hispanics fluctuate
Since 2014, more than 80 percent of overdose deaths each year have been among whites. That year, Hispanics made up 1 percent of overdose deaths and African Americans made up 7.4 percent. According to official data from the Monroe County Medical Examiner, those rates have been going up:
- In 2015, Hispanics made up 4.7 percent of deaths and African Americans made up 17.6 percent.
- In 2016, Hispanic deaths and African American deaths each make up 8.7 percent.
- In 2017, Hispanic deaths were 8 percent and African American deaths were 9.1 percent.
- In 2018, Hispanic deaths were 7.7 percent and African American deaths were 13.3 percent.
Partial data for 2019 from the medical examiner’s office were not available in early September.
By the unofficial accounting from law enforcement, Hispanics made up 14 percent and African Americans were 12 percent of people who overdosed in July. In June, Hispanics were 21 percent and African Americans were 11 percent of the total. From January through May, Hispanics made up between 2 percent and 15 percent of overdoses, and African Americans made up between 5 percent to 14 percent.
Not all the overdoses resulted in deaths.
“One thing that gets me going every once in a while is when people do refer to it as a … a white male problem,” said Julie Ritzler-Shelling, director of community health initiatives with Trillium Health, which provides free training on Narcan throughout the community. “I think it’s a human problem.”
Putting Narcan in their hands
A supply of Narcan sits under the counter at the Father Tracy Health and Wellness Center, a storefront at 821 N. Clinton Ave.
“I put it in their hands,” said Rudy Rivera, who runs the center. “I don’t wait for them to ask me.”
He said he’ll distribute 30 two-dose boxes in less than two weeks. “I go into the street and say, ‘Who does not have Narcan on them?’ Hands go up. I say, ‘Come here. Let’s at least get you two (doses).’”
The potential need is evident across the street. In the field where a sign announces that long-anticipated La Marketa is “coming soon,” a handful of people gather under gather under a willow tree, where volunteers have placed two white pastry buckets as receptacles for used needles.
He said that in the inner city, Narcan is seen as a solution to a crisis. “The point is to make it available, who has it … and is it available when you need it. That’s the challenge.”
‘Perhaps we can stop somebody from dying’
Patrick Seche, director of Strong Recovery, said most of the advocacy around Narcan is done by suburban or rural families of people who have died from an overdose.
“The danger is not isolated to opioid users,” Seche said. “With the emergence of fentanyl and now traces of it in just about every substance, most of the time the perosn taking it has no tolerance to an opioid and that increases the risk of overdosing. It becomes more important to target minority communities with the education and training and supply Narcan.”
With overdoses occurring throughout the county and drug education experts warning that fentanyl is in just about every street drug, it would seem Narcan is needed beyond North Clinton Avenue.
In June, Christian Friendship Missionary Baptist Church held a health fair that included information from several law enforcement agencies about the opioid problem and training from Trillium Health on how to use Narcan.
“I think that education is the most important thing,” said Martha Hope, president of the trustee board and coordinator of the women’s ministry.
Hope said congregants come from the city and the suburbs. “There are so many people in the middle of the suburbs that don’t have the information,” she said. “If they know about it, they don’t know how to access it.”
From January through July, 10 people overdosed in Henrietta, according to unofficial law enforcement data. Outside of the city, Greece has had the most overdoses with 61. Not all the overdoses were fatal.
Phyllis Jackson, a registered nurse who started the Interdenominational Health Ministry Coalition, said the risk of fentanyl has to get people’s attention.
“It is so scary,” said Jackson, “It’s like death walking. Now it’s in everything. Kids smoke weed. Now you’re afraid that anything you get on the street is going to be deadly.”
Jackson said Narcan training has taken away feeling helpless. “This seems to give us some hope that perhaps we can help someone, we can stop somebody from dying.”
For information about Narcan training, contact:
- Trillium Health, (585) 545-7200
- Monroe County Department of Public Health, Register at https://www.monroecounty.gov/opioids/narcan.php
- Strong Recovery, (585) 275-1829 or bit.ly/2jUMaTw